Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 17, NWS Lubbock, TX

September 26, 2004Yoakum County, Texas

NWS Lubbock, TX issued this flash flood warning at Sep 26, 2004, 7:41 PM CDT for Yoakum County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2004, 7:41 PM CDT (00:41 UTC)
Expired
Sep 26, 2004, 10:45 PM CDT
In force
3 hr
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Yoakum County, TX

The radar

The Lubbock radar (KLBB), 112 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 176 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
176 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
954 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLUB 270042
FFWLBB
TXC501-270345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
741 PM CDT SUN SEP 26 2004

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  YOAKUM COUNTY IN NORTHWEST TEXAS

* UNTIL 1045 PM CDT

* AT 741 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
  RAIN BETWEEN PLAINS AND DENVER CITY...MOVING NORTHWEST AT 25 MPH.

AT 730 PM CDT...WATER WAS REPORTED TO BE OVER THE ROADWAY ON HIGHWAY 
83...3 MILES EAST OF DENVER CITY. THE DENVER CITY POLICE DEPARTMENT 
REPORTS INTERSECTIONS BECOMING FLOODED IN DENVER CITY. 

HEAVY RAINFALL WILL CONTINUE TO MOVE ACROSS PORTIONS OF YOAKUM 
COUNTY FOR THE NEXT SEVERAL HOURS. AN ADDITIONAL 1 TO 3 INCHES OF 
RAINFALL IS LIKELY BEFORE THE STORMS MOVE TO THE NORTH AND WEST. 
THESE AREAS OF RAINFALL WILL AGGRAVATE ONGOING FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

TO REPORT FLOODING...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0
6 7 4 5 1 2 9 0.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 3296 10297 3299 10261 3337 10263 3336 10302

$$
1 follow-up statement
000 
WGUS74 KLUB 270137
FFSLBB
TXC501-270345-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
833 PM CDT SUN SEP 26 2004

...A FLASH FLOOD WARNING CONTINUES FOR YOAKUM COUNTY UNTIL 1045 PM
CDT...

THE DENVER CITY POLICE DEPARTMENT REPORTS FLOODING ON THE NORTH SIDE 
OF DENVER CITY. A FEW PUBLIC REPORTS HAVE ALSO BEEN RECEIVED THAT 
STATE WATER CONTINUES TO RISE IN DENVER CITY...AND IS THREATENING TO 
AFFECT SOME HOMES IN THE AREA. 

NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES BETWEEN 5 AND 6 
INCHES OF RAIN HAS FALLEN BETWEEN DENVER CITY AND PLAINS SINCE EARLY 
THIS MORNING. ADDITIONAL RAINFALL WILL AFFECT YOAKUM COUNTY THROUGH 
11 PM...FURTHER AGGRAVATING THE FLOODING SITUATION.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS...AND HIGHWAYS. ADDITIONALLY...COUNTRY ROADS AND 
FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING 
AREAS ARE SUBJECT TO FLASH FLOODING.

FLOODING IS IMMINENT OR OCCURRING WITHIN THIS AREA. IF YOU ARE IN 
THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING 
ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO 
PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING 
WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR 
VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

LAT...LON 3339 10264 3299 10262 3296 10298 3336 10303

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 3:21 PM CDT, 4 hours 20 minutes earlier.

Area forecast discussion, Sep 26, 3:21 PM CDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
321 PM CDT SUN SEP 26 2004

.SHORT TERM...
WIDESPREAD SHOWERS AND ISOLATED TSTMS CONTINUE OVER THE WESTERN
THIRD OF THE AREA THIS AFTERNOON...IN AREA OF ISENTROPIC LIFT...DEEP
MOISTURE...HIGH PRECIPITABLE WATER VALUES...AND DYNAMIC LIFT FROM
UPPER LOW. SEE NO REASON FOR THIS PATTERN TO CHANGE AS UPPER LOW IS
PROGGED TO MOVE VERY SLOWLY EAST INTO SW TEXAS BY MONDAY NIGHT/EARLY
TUESDAY. BEST LIFT WILL REMAIN OVER SW COUNTIES OF THE SOUTH PLAINS
AND POINTS SOUTH AND WEST INTO THE PERMIAN BASIN AND EASTERN NEW
MEXICO. COULD SEE SEVERAL ROUNDS OF RAIN NEXT 36 HOURS AS DEEP EAST
TO SOUTHEAST FLOW CONTINUES TO KEEP COLUMN SATURATED...AND PROVIDE
FOR UPSLOPE BOUNDARY LAYER FLOW.

FEEL THAT MOST OF THE ACTIVITY WILL BE SHOWERY...AND WITH CLOUDY
CONDITIONS PREVAILING OVER THE WESTERN 2/3 OF THE FORECAST
AREA...LITTLE THUNDER EXPECTED. THIS HAS BEEN THE CASE TODAY...
WITH LIMITED SURFACE BASED INSTABILITY AND 700-500 MB LAPSE RATES
AROUND 6 DEG C/KM. HAVE SEEN PROBLEMS IN CASTRO COUNTY WITH ROAD
CLOSURES AND HEAVY RAIN COCHRAN AS WELL. RAINFALL RATES ASSOCIATED
WITH THE MORE INTENSE SHOWERS HAVE BEEN AT LEAST 1 TO 2 INCHES PER
HOUR...WITH 0.40 INCHES IN 5 MINUTES AT THE MESONET SITE NEAR
DIMMITT. WITH NW MOVEMENT OF CELLS...AND LINES OF CONVECTION
DEVELOPING NW-SE...TRAINING OF ECHOES IS BECOMING A PROBLEM. WILL GO
WITH FLASH FLOOD WATCH FOR EASTERN 2 ROWS OF COUNTIES FOR
TONIGHT...WITH THE POTENTIAL FOR CONTINUED REDEVELOPMENT OF HEAVY
RAIN.

DAYTIME TEMPERATURES WILL STAY COOL ESPECIALLY OVER THE WEST MONDAY.
LIKELY TO CATEGORICAL RAIN CHANCES TONIGHT THROUGH MONDAY NIGHT...
WITH CHANCE POPS EAST AND NORTHEAST.

.LONG TERM...
FEW CHANGES TO GRIDS BEYOND MON AS ACTIVE PATTERN REMAINS IN PLACE
FOR THE SPLNS. TSTM CHANCES WILL REMAIN ACROSS THE AREA ON TUE AS
UPPER LOW BEGINS TO FINALLY LIFT OUT TO OUR SOUTH JUST AS A COLD
FRONT WILL BACKDOOR INTO THE AREA FROM THE CENTRAL
PLAINS...REINFORCING NE LOW-LVL FLOW AND PROVIDING A FOCUS FOR
TSTMS. AREA WILL SEE DEEP EASTERLY FLOW NORTH OF THE LOW UP TO H5.

AS TROF AND SFC RIDGE MOVE TO THE EAST ON WED SHTWV RIDGING AND
SOUTHERLY FLOW WILL RETURN. THIS WILL ALLOW TEMPS TO WARM UP CLOSER
TO SEASONAL NORMS...70S AND LOWER 80S. CANNOT RULE OUT SOME TSTM
ACTIVITY AS WET SOIL AND MOIST ATMOS LEADS TO SOME CONVECTIVE
POTENTIAL...IF WE CAN GET SUFFICIENT HEATING.  HOWEVER...WITH
PROJECTED MID-LVL SUBSIDENCE THINKING IS ACTIVITY WILL REMAIN
ISOLD.

UPR TROUGH/CLOSED LOW OVER THE DESERT SW IS FCST TO APPROACH THE
AREA ON THU. SCT CONVECTION MAY BREAK OUT IN DIFFLUENT MOIST FLOW
AHEAD OF THE TROUGH. DETAILS ON HOW THIS SYS WILL EJECT ACROSS THE
ROCKIES AND INTERACT WITH A STRONG SYS DROPPING OUT OF THE NRN
PLAINS INTO THE OHIO VALLEY FOR THE WEEKEND ARE STILL SKETCHY AS
MODEL GUIDANCE DIVERGES QUITE A BIT IN THIS COMPLICATED PATTERN.
UPSHOT IS THAT A COLD FRONT WILL APPROACH THE SPLNS ON FRI...PASSAGE
THRU THE AREA FRI NIGHT/SAT MORN DEPICTED IN GRIDS. THE COLD FRONT
APPEARS TO HAVE STRONG ANTICYCLONE BEHIND IT BUILDING DOWN THE EAST
SIDE OF ROCKIES...SO COOL TEMPS LOOK TO BE IN STORE FOR THE WEEKEND.
&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       58  71  56  68 /  90  80  80  40
TULIA        61  72  58  72 /  80  70  70  40
PLAINVIEW    61  72  58  73 /  80  70  70  40
LEVELLAND    60  71  58  73 /  90  80  80  40
LUBBOCK      61  72  58  74 /  80  70  70  40
BROWNFIELD   60  71  59  73 /  90  80  80  40
CHILDRESS    63  78  61  76 /  50  50  50  40
SPUR         64  75  61  77 /  60  70  70  40
ASPERMONT    65  78  60  78 /  50  60  60  40

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH TONIGHT...THROUGH 7 AM MONDAY MORNING FOR WESTERN
SOUTH PLAINS AND SW PANHANDLE
TXZ021-022-027-028-033-034--039-040.

&&

06/33
Hazardous weather outlook, Sep 26, 4:20 PM CDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
420 PM CDT SUN SEP 26 2004

TXZ021>044-272107-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
420 PM CDT SUN SEP 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

FLOODING

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE TONIGHT THROUGH LATE MONDAY
AS ABUNDANT LOW LEVEL MOISTURE COMBINES WITH A SLOW MOVING UPPER
LEVEL STORM SYSTEM ACROSS FAR SOUTHWEST TEXAS. A FLOOD WATCH IS IN
EFFECT FOR THE EXTREME SOUTHWEST TEXAS PANHANDLE AND WESTERN SOUTH
PLAINS THROUGH TONIGHT DUE TO HEAVY RAINFALL IN THIS VICINITY
EARLIER TODAY. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO SHIFT SLOWLY EAST INTO THE CENTRAL SOUTH PLAINS AND
ROLLING PLAINS OVERNIGHT AND MONDAY. THE SLOW MOVEMENT AND TRAINING
NATURE OF THESE THUNDERSTORMS WILL LIKELY CAUSE SOME AREAS OF
FLOODING. ADDITIONAL RAINFALL OF ONE TO TWO INCHES MAY OCCUR THROUGH
EARLY MONDAY WITH LOCALIZED AMOUNTS NEAR 3 INCHES.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

MOTORISTS ARE URGED TO WATCH FOR WATER ON ROADWAYS TONIGHT AND
MONDAY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY. RAPIDLY RISING WATER CAN ENGULF A VEHICLE AND ITS OCCUPANTS
AND SWEEP THEM AWAY.

In the hours before

Local storm report, Sep 26, 4:28 PM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
428 PM CDT SUN SEP 26 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     FLOOD            5 W DIMMITT             34.55N 102.40W
09/26/2004                   CASTRO             TX   LAW ENFORCEMENT

            FM1055 CLOSED BETWEEN HWY 86 AND FM1524. WATER OVER
            ROADWAYS IN OTHER LOCATIONS ALSO. FLOODING BEGAN APPROX.
            215 PM.

0421 PM     FLASH FLOOD      MORTON                  33.72N 102.76W
09/26/2004                   COCHRAN            TX   LAW ENFORCEMENT

            INTERSECTIONS CLOSED ON PORTIONS OF N.E. 8TH STREET AND
            HWY 114 AT MAIN STREET IN MORTON.

&&

14
Local storm report, Sep 26, 4:28 PM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
428 PM CDT SUN SEP 26 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     FLASH FLOOD      5 W DIMMITT             34.55N 102.40W
09/26/2004                   CASTRO             TX   LAW ENFORCEMENT

            FM1055 CLOSED BETWEEN HWY 86 AND FM1524. WATER OVER
            ROADWAYS IN OTHER LOCATIONS ALSO. FLOODING BEGAN APPROX.
            215 PM.

0421 PM     FLASH FLOOD      MORTON                  33.72N 102.76W
09/26/2004                   COCHRAN            TX   LAW ENFORCEMENT

            INTERSECTIONS CLOSED ON PORTIONS OF N.E. 8TH STREET AND
            HWY 114 AT MAIN STREET IN MORTON.

&&

14

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 9:49 PM CDTFlash Flood WarningLUBBailey3 hr
Sep 26, 10:45 PM CDTFlash Flood WarningLUBYoakum2 hr
Sep 27, 7:01 AM CDTFlash Flood WarningLUBYoakum3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.